Alert archive / Wisconsin / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Milwaukee, WI

May 3, 2020Green Lake County, Marquette County, Wisconsin

NWS Milwaukee, WI issued this red flag warning at May 3, 2020, 4:36 AM CDT for Green Lake County, Marquette County, Wisconsin. It took effect at May 3, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 4:36 AM CDT (09:36 UTC)
In effect from
May 3, 2020, 11:00 AM CDT
Expired
May 3, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Milwaukee, WI

Counties Green Lake County, WI, Marquette County, WI

The radar

The Milwaukee radar (KMKX), 108 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS83 KMKX 030936
RFWMKX

URGENT - Fire Weather Message
National Weather Service Milwaukee/Sullivan WI
436 AM CDT Sun May 3 2020

...Red Flag Warning For Marquette And Green Lake Counties...

WIZ046-047-031745-
/O.UPG.KMKX.FW.A.0001.200503T1700Z-200503T2300Z/
/O.NEW.KMKX.FW.W.0001.200503T1600Z-200504T0000Z/
Marquette-Green Lake-
436 AM CDT Sun May 3 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR 
GREEN LAKE AND MARQUETTE COUNTIES...

The National Weather Service in Milwaukee/Sullivan has issued a
Red Flag Warning for very low relative humidity and gusty winds, 
which is in effect from 11 AM this morning to 7 PM CDT this 
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Marquette and Green Lake.

* TIMING...11 AM CDT this morning until 7 PM CDT this evening.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...In the upper 60s.

* IMPACTS...Any fire could spread quickly in these conditions. 
  Avoid outdoor burning. Report any fires to local authorities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
616 
WWUS83 KMKX 031750
RFWMKX

URGENT - Fire Weather Message
National Weather Service Milwaukee/Sullivan WI
1250 PM CDT Sun May 3 2020

...Red Flag Warning Continues For Marquette And Green Lake 
Counties...

WIZ046-047-040000-
/O.CON.KMKX.FW.W.0001.000000T0000Z-200504T0000Z/
Marquette-Green Lake-
1250 PM CDT Sun May 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR GREEN LAKE AND
MARQUETTE COUNTIES...

* AFFECTED AREA...Marquette and Green Lake Counties.

* TIMING...Until 7 PM CDT this evening.

* WINDS...West northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 to 23 percent.

* TEMPERATURES...Upper 60s to around 70.

* IMPACTS...Any fire could spread quickly in these conditions. 
  Avoid outdoor burning. Report any fires to local authorities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now. A combination of strong winds...low 
relative humidity...and warm temperatures can contribute to 
extreme fire behavior.

&&

$$
Wood
281 
WWUS83 KMKX 032023
RFWMKX

URGENT - Fire Weather Message
National Weather Service Milwaukee/Sullivan WI
323 PM CDT Sun May 3 2020

...Red Flag Warning Continues For Marquette And Green Lake
Counties Until Early This Evening...

WIZ046-047-040000-
/O.CON.KMKX.FW.W.0001.000000T0000Z-200504T0000Z/
Marquette-Green Lake-
323 PM CDT Sun May 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR GREEN LAKE AND
MARQUETTE COUNTIES...

* AFFECTED AREA...Marquette and Green Lake Counties.

* TIMING...Until 7 PM CDT this evening.

* WINDS...West northwest 15 to 25 MPH with gusts of 35 to 40 MPH.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...Highs in the upper 60s to around 70.

* IMPACTS...Any fire could spread quickly in these conditions. 
  Avoid outdoor burning. Report any fires to local authorities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior.

&&

$$
Wood

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this red flag warning went out at May 3, 3:21 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 3:21 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
321 AM CDT Sun May 3 2020

.SHORT TERM...

Today and Tonight...Forecast Confidence is Medium...

Today we will remain dry with clear skies. Temperatures will
be slightly warmer than yesterday but still temperatures should
reach the upper 60s to low 70s. Winds will become fairly breezy
from the northwest this afternoon with gusts from 25-35 mph. Due
to dry conditions with RH from 20-30% we will have concerns for
fire weather. (discussed in Fire Weather section)

In addition, we expect a pneumonia front to push through the
eastern portion of the CWA in the early evening. This will shift
winds to the north/northeast with breeziness particularly near the
shoreline with the front weakening as it moves inland. This will
also rapidly drop temperatures behind the front with 1 to 2 hour
temperature drops of near 20-25 degrees with temperatures falling
from the 60s to the low 40s. This will generally make for a cooler
evening and night across much of the state.

.LONG TERM...

Monday through Wednesday...Confidence is Medium.

High pressure becomes established over southern Ontario keeping
southern Wisconsin under a cool and dry northerly flow. Afternoon
temps may not make it much above the mid 40s along the lake.
Further inland temps could reach into the mid 50s. As we head into
Monday night a broad shortwave shifts out of the northern plains
and into the Upper Great Lakes. Moisture moves in aloft with
clouds quickly building in but the persistent N/NE winds keep a
good amount of dry air in the low and mid levels. It may not be
until closer to Tuesday morning before we start to see precip
reach the surface and have trended pops in that direction. As the
shortwave crosses the region Tuesday, lapse rates steepen enough
that a few isolated thunderstorms might be possible in the
afternoon and evening hours. Light rain will continue into
Wednesday morning before ending from NW to SE. Clearing skies and
drier air on Wednesday will allow for some recovery in temps
compared to Tuesday with highs in the mid 50s for most and few
upper 50s possible.

Wednesday night through Saturday...Confidence is Medium.

High pressure moves to the west of the region and ends up over the
OH Valley by Thursday morning. Winds make a brief change to the
south as a result and highs likely return to normal for one last
time before the bottom drops out Friday. Expect highs to be in the
upper 50s to lowers 60s for locations in SW WI. Then an
anomalously cold and strong system will drop south out of Hudson
Bay and into the Great Lakes Thursday night through Friday. The
cold front arrives Thursday night with some limited chances for
rain as it sweeps through. Then on Friday the cold core nature of
this system could support a few convective showers during the
afternoon hours.

The end of the week and into the weekend will be quite cold for
early May with both highs and lows about 10 to 15 degrees below
normal. Models have started to trend colder for Friday with highs
likely staying below the 50 degree mark. It's likely we'll see a
similar situation for Saturday but with guidance just now starting
to come into better agreement will wait one more run before making
those changes. The higher impact is going to be with overnight low
temps and multiple chances to see temps drop close to freezing.
Surface high pressure building in would support lighter winds and
a more ideal radiational cooling for both nights. So, will pay
close attention to trends and likely need to adjust lows down from
what guidance is suggesting.

&&

.AVIATION(09Z TAFS)...

VFR conditions will prevail across the region today with clear
skies though some gusty northwest winds in the afternoon are
likely. In addition, a pneumonia front is likely to push inland
during the early evening. This will quickly switch winds to the
north/northeast with some gustiness especially closer to the
shoreline, decreasing in strength as it moves inland.

&&

.MARINE...

Quiet start to the day with mostly modest winds over the lake.
However, inland winds will be quite gusty this afternoon thus
expect some of these winds to push over into the nearshore areas.
Thus we have a Small Craft Advisory beginning this afternoon.

A backdoor cold front will push from northeast to southwest over
the lake this afternoon and evening, quickly shifting winds to
the north and northeast. Gusty winds and building waves will
accompany this frontal passage, lingering into tonight. This will
also bring gusty winds to the nearshore as the front moves
onshore. This will allow us to continue the Small Craft Advisory from
the afternoon into the evening. There may be a lull in nearshore
winds between the gusty northwest winds in the afternoon and the
north/northeast winds from the backdoor cold front but will not be
very long.

Otherwise, high pressure north of Lake Superior will bring
lighter northeast winds for Monday into Monday night. Weak low
pressure should then move southeast through the region Tuesday
into Tuesday night. Winds should remain relatively light.

&&

.FIRE WEATHER...

A Red Flag Warning will likely be issued for Marquette and Green
Lake Counties upon coordination from Wisconsin DNR though at this
time the Fire Weather Watch remains in effect from noon until 6
PM CDT. Elevated fire weather conditions are expected across the
area today.

Warm temperatures in the upper 60s to low 70s, very low relative
humidity values of 20 to 30 percent, and gusty northwest winds of
15 to 20 MPH, gusting to 28 to 35 MPH, are expected this
afternoon. These conditions may bring critical fire weather
conditions to Marquette and Green Lake Counties.

A cold front moving southwest through the area early this evening
into tonight will bring north to northeast winds and much cooler
temperatures. These cooler temperatures, along with higher
relative humidity values will linger through next week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch from noon CDT today through this afternoon
     for WIZ046-047.

LM...Small Craft Advisory from noon today to 10 PM CDT this evening
     for LMZ643>646.

&&

Today/Tonight and Aviation/Marine...ARK
Monday through Saturday...Stumpf
Hazardous weather outlook, May 3, 3:23 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
323 AM CDT Sun May 3 2020

WIZ046-047-051-052-056>060-062>072-040830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
323 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A Fire Weather Watch remains in effect for Marquette and Green
Lake Counties from noon until 6 PM CDT this afternoon. The
combination of warm temperatures, gusty west northwest winds and
very low relative humidity values may bring critical fire weather
conditions in these two counties.

Elevated fire weather conditions are expected elsewhere this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for thunderstorms Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-040830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
323 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

An abrupt wind shift and period of gusty north to northeast winds
and elevated waves is expected late this afternoon and evening,
as a cold front moves rapidly south across Lake Michigan. A Small
Craft Advisory is in effect from noon to 10 PM CDT today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for thunderstorms Tuesday afternoon and
evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-040830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
323 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

An abrupt wind shift and period of gusty north to northeast winds
and elevated waves is expected over the Lake Michigan open waters
late this afternoon and evening. Wind gusts to 30 knots are
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Tuesday afternoon and
evening for the far southern portions of Lake Michigan.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:24 PM CDTSmall Craft AdvisoryMKX37 hr
May 3, 5:26 PM CDTSpecial Marine WarningMKX2 hr

Nearby

Red Flag Warnings in Wisconsin, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.